INTOX Home Page

    HYPERGLYCAEMIA

    DEFINITION

    Hyperglycaemia is defined as a blood glucose concentration greater
    than 115 mg/dL (6.3 mmol/L), although a level of 150 mg/dL (8.3
    mmol/L) is more commonly recognized as abnormal.

    TOXIC CAUSES

    Alloxan
    Amphetamines
    Beta-2-adrenergic agents
    Beta-1-adrenergic blocking drugs
    Caffeine
    Calcium channel blockers
    Cocaine and amphetamines
    Corticosteroids
    Dextrose
    Diazoxide 
    Epinephrine (Adrenaline)
    Glucagon
    Iron
    Pentamidine
    Somatotrophin (Human Growth Hormone)
    Streptozocin
    Theophylline
    Vacor (PNU)

    NON-TOXIC CAUSES

    Diabetes mellitus
    Other endocrine disorders
    Seizures
    Stress with sympathetic system activation

    CLINICAL FEATURES

    Moderate hyperglycaemia causes no symptoms.  At higher blood glucose
    concentrations, glucosuria leads to osmotic diuresis and dehydration. 
    Very high concentrations (greater than 600 to 800 mg/dL [33 to 44
    mmol/L]) can cause obtundation or coma as a result of serum
    hyperosmolality.

    Patients with drug-induced hyperglycaemia usually have other
    manifestations of the intoxication which help suggest the diagnosis. 
    For example, overdose of salbutamol (albuterol) or other
    beta-adrenergic agents causes tachycardia, widened pulse pressure,
    agitation, and hypokalaemia.  Similar findings may be seen with
    intoxication by caffeine or theophylline, both of which are also
    associated with seizures at high levels.  Calcium antagonists such as
    verapamil cause hyperglycaemia accompanied by hypotension and cardiac

    conduction defects.  Iron poisoning causes vomiting and diarrhea, and
    radiopaque iron tablets are often visible on abdominal radiographs. 

    DIFFERENTIAL DIAGNOSIS

    Other causes of coma and dehydration including:

         Hypernatraemia (eg, diabetes insipidus)
         Hypercalcaemia
         Hypovolaemia from vomiting, dehydration, etc.
         Ingestion of alcohols

    RELEVANT INVESTIGATIONS 

    Rapid blood glucose measurement.  This may be performed by the
    hospital laboratory or at the bedside using fingerstick capillary
    blood and a portable battery-operated analyzer or a test strip. The
    presence of glucose on dipstick testing of the urine suggests an
    elevated blood glucose concentration.
    Serum electrolytes
    Serum ketones
    Renal function tests (urea, creatinine)

    TREATMENT 

    In general, drug-induced hyperglycaemia does not require treatment,
    and efforts can be focused on other manifestations of the specific
    overdose, such as treatment of shock or seizures.  For patients with
    evidence of dehydration, administer intravenous fluids (preferably
    normal saline). For significantly elevated blood sugar concentrations,
    consider intravenous insulin.

    CLINICAL COURSE AND MONITORING 

    Serum glucose levels should be monitored only if they are very high
    (greater than 19 to 22 mmol/L [350 to 400 mg/dL]).  Decisions about
    hospital admission and length of emergency monitoring will depend
    largely on the specific overdose.

    POTENTIAL COMPLICATIONS

    Not common. Permanent insulin-dependent diabetes mellitus may occur
    after poisoning by Vacor, pentamidine, alloxan or streptozocin.

    AUTHORS AND REVIEWERS

    Author:        Dr K R Olson, University of California, San Francisco.

    Peer review:   Cardiff 9/96: V. Afanasiev, M. Burger, T. Della Puppa,
                   L. Fruchtengarten, K. Olsen, J. Szajewski.